Mississippi, 2015

Hail in Mississippi, May 11, 2015

May 11, 2015 · NWS JAN · 1 event in 1 county or zone

Daytime heating combined with ample moisture to bring scattered storms to the region. Some of these storms were strong, producing hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Daytime heating combined with ample moisture to bring scattered storms to the region. Some of these storms were strong, producing hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 11, 9:47 AM CST, 2 hours 53 minutes earlier.

Area forecast discussion, May 11, 9:47 AM CST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1047 AM CDT MON MAY 11 2015

.UPDATE...A LINE OF SHOWERS EXTENDS FROM NEAR GRENADA TO JUST WEST
OF THE JACKSON METRO AREA DOWN INTO THE EAST CENTRAL PORTIONS OF
LOUISIANA THIS MORNING AND IS SLOWLY WORKING ITS WAY EAST. THE
SHOWERS ARE DISSIPATING AND ARE NO LONGER PRODUCING ANY LIGHTNING AS
THE SHOWERS MOVE INTO DRIER AIR. FOR THE REST OF THE MORNING INTO
THE AFTERNOON HOURS...EXPECT SHOWERS AND THUNDERSTORMS TO REDEVELOP
MAINLY SOUTH OF I-20 THIS AFTERNOON AS INDICATED BY HI-RES MODELS. A
COUPLE OF THESE STORM MAY BECOME STRONG TO SEVERE THIS AFTERNOON AS
THEY WILL HAVE 2000-3000 J/KG OF CAPE AND 25KTS OF DEEP LAYER SHEAR
TO WORK WITH. EXPECT THE BULK OF THE THUNDERSTORM ACTIVITY TO
DISSIPATE QUICKLY BY SUNSET...BUT MORE ACTIVITY IS POSSIBLE DURING
THE VERY EARLY MORNING HOURS ON TUESDAY AS ANOTHER SHORT WAVE MOVES
INTO THE AREA. MADE SOME ADJUSTMENT TO THE HOURLY TEMPS AND
WEATHER...BUT OTHER THAN THAT THE FORECAST IS ON TRACK./15/

SHORT TERM...TODAY THROUGH TUESDAY NIGHT...A LARGE COMPLEX OF
THUNDERSTORMS WAS LOCATED ACROSS AR...NORTHWEST LA INTO EASTERN
TEXAS EARLY THIS MORNING. THIS COMPLEX WAS MOVING SLOWLY AS A RIDGE
OF HIGH PRESSURE WAS MAKING EASTWARD PROGRESS DIFFICULT.

MOST HIGH RESOLUTION MODELS AND SPC SSEO INDICATE THAT THIS COMPLEX
WILL GO THROUGH THE EARLY MORNING DIURNAL WEAKENING PROCESS MAINLY
TO THE WEST OF OUR FORECAST AREA. SOME ACTIVITY MAY MAKE IT INTO
SOUTHEAST AR AND NORTHEAST LA THIS MORNING BUT EVEN THAT IS
UNCERTAIN. CONVECTIVE DEBRIS CLOUDINESS WILL SLOW DOWN WARMING A
LITTLE ESPECIALLY WEST OF THE MISSISSIPPI RIVER BUT TEMPERATURES
SHOULD CLIMB INTO THE LOWER-MID 80S WEST AND MID-UPPER 80S EAST.
MODEL FORECASTS INDICATE THAT 2000-3000 J/KG OF SURFACE BASED CAPE
WILL DEVELOP OVER THE SOUTHWESTERN FORECAST AREA THIS AFTERNOON WITH
LOWER INSTABILITY EXPECTED FURTHER EAST DUE TO LOWER DEWPOINTS. THE
AFOREMENTIONED HIGH RESOLUTION MODELS PIN POINT EAST-CENTRAL
LOUISIANA AND SOUTHWESTERN MISSISSIPPI FOR NEW STORM DEVELOPMENT THIS
AFTERNOON. THE DEGREE OF INSTABILITY AND 25-30KT OF DEEP LAYER SHEAR
SUGGEST THAT A FEW STORMS COULD PRODUCE DAMAGING WINDS AND QUARTER
SIZE HAIL. WILL CONTINUE TO MENTION A FEW SEVERE STORMS IN THE HWO
BUT REMOVE AN AREA NEAR THE ALABAMA BORDER DUE TO THE EXPECTED LOWER
DEWPOINTS.

A SURFACE BOUNDARY ASSOCIATED WITH THE THUNDERSTORM ACTIVITY WILL SAG
INTO THE FORECAST AREA TONIGHT AND WILL PROVIDE THE FOCUS FOR
ADDITIONAL STORMS OVERNIGHT. THE EVENING ACTIVITY WILL LIKELY WANE
WITH THE LOSS OF HEATING BEFORE STORMS REDEVELOP LATER. THIS ACTIVITY
WILL CONTINUE INTO TUESDAY. THE BOUNDARY WILL DROP SOUTH OF THE AREA
TUESDAY NIGHT ALLOWING SOME DRIER AIR TO REACH THE NORTHERN FORECAST
AREA AND ENDING THE RISK OF STORMS. /SW/

.LONG TERM...WEDNESDAY INTO MONDAY...THE FORECAST FOR THE MEDIUM
RANGE/LONG TERM IS SIMILAR TO THE PREVIOUS. THE PATTERN SETUP IS FOR
A PERSISTENT RIDGE TO OUR EAST (ACROSS THE E/SE CONUS) WITH FAIRLY
DEEP SOUTHERLY FLOW BECOMING ESTABLISHED ACROSS THE CWA BY THU. THIS
FLOW WILL RESULT IN PWS OF 1.6 TO 1.8 IN AND SUPPORTIVE OF DIURNAL
CONVECTION. THE MAIN TROUGH AXIS WILL BE OVER THE ROCKIES WITH A FEW
S/WV BRUSHING THE WESTERN SIDE OF THE RIDGE AND BRING SOME GLANCING
BLOWS IN THE FORM OF AIDED LIFT. AT THIS POINT...TIMING SUCH
FEATURES IS QUITE TOUGH BUT THE FIRST LOOKS TO BE AROUND THE AREA
LATER ON THU INTO FRI. OVERALL...SCT TYPE POPS FITS THE SITUATION
WITH ACTIVITY DIURNAL IN NATURE.

AS FOR TEMPS...WED AND WED NGT WILL BE THE COOLEST (RELATIVELY
SPEAKING) AS THE INFLUENCE OF THE SFC FRONT WILL STILL HAVE SOME
IMPACTS. BY THU...LOOK FOR CONDITIONS TO WARM (BOTH LOWS/HIGHS) WITH
A STEADY WARMING TREND INTO THE WEEKEND WITH UPPER 80S BECOMING MORE
COMMON. A FEW MORE 90 DEGREE READINGS ALSO APPEAR POSSIBLE SUN-MON
IF CLOUD COVER/PRECIP IS LESS. /CME/

&&

.AVIATION...LOW STRATUS HAS MIXED OUT FOR MOST PART WITH MID LEVEL
CLOUDINESS PREVALENT THIS MORNING. THE FORECAST IS RATHER COMPLEX
FOR THIS AFTERNOON AS A CONVECTIVE SYSTEM CONTINUES TO DECAY OVER
THE FORECAST AREA. WITH DAYTIME HEATING...WE SHOULD SEE REGENERATION
OF SHRA/TSRA...BUT IT IS LOOKING LIKE THIS COULD BE MAINLY CONFINED
TO THE HBG/PIB AREA WITH LESSER CHANCES OVER OTHER SITES. FOR
TONIGHT...THE A WEAK FRONTAL BOUNDARY AND APPROACHING DISTURBANCE
COULD ENHANCE SHRA/TSRA ACTIVITY...BUT MAIN CONCERN SHOULD SHIFT TO
LIFR STRATUS/FOG POTENTIAL DURING THE PRE-DAWN/EARLY MORNING
HOURS...ESPECIALLY IN THE HBG/PIB AREA AS HAS BEEN THE CASE. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       86  67  81  63 /  59  62  58   9
MERIDIAN      88  66  82  62 /  20  52  53  12
VICKSBURG     85  65  80  63 /  68  62  57   9
HATTIESBURG   89  70  85  66 /  18  36  64  36
NATCHEZ       85  66  80  65 /  65  58  58  20
GREENVILLE    83  62  78  61 /  56  39  22   8
GREENWOOD     84  63  79  60 /  54  42  26   8

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&
Hazardous weather outlook, May 11, 3:49 AM CST, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
449 AM CDT MON MAY 11 2015

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>030-032>038-
040>045-047>050-053>055-059>063-121000-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON-FRANKLIN-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-SUNFLOWER-
LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-CHOCTAW-OKTIBBEHA-
WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-ISSAQUENA-SHARKEY-
YAZOO-LEAKE-NESHOBA-WARREN-HINDS-RANKIN-SCOTT-CLAIBORNE-COPIAH-
SIMPSON-JEFFERSON-ADAMS-LINCOLN-LAWRENCE-
449 AM CDT MON MAY 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA...CENTRAL MISSISSIPPI...NORTH
CENTRAL MISSISSIPPI...SOUTH CENTRAL MISSISSIPPI...AND SOUTHWEST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS
THREAT...LIMITED
TIMING...TODAY THROUGH TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY AND ESPECIALLY
THIS AFTERNOON. A FEW OF THESE STORMS MAY BECOME SEVERE WITH
60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TODAY
THROUGH TONIGHT.

MSZ031-039-046-051-052-056>058-121000-
LOWNDES-NOXUBEE-KEMPER-NEWTON-LAUDERDALE-SMITH-JASPER-CLARKE-
449 AM CDT MON MAY 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MISSISSIPPI...EAST CENTRAL MISSISSIPPI...AND NORTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS
THREAT...LIMITED
TIMING...TONIGHT

THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY AND ESPECIALLY
LATE THIS AFTERNOON. ONE OR TWO OF THESE STORMS MAY BECOME SEVERE
WITH 60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

(WWW.SRH.NOAA.GOV/GRAPHICAST.PHP?SITE=JAN&GC=1)

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED FOR PORTIONS OF THE REGION TONIGHT.

MSZ064>066-072>074-121000-
JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
449 AM CDT MON MAY 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MISSISSIPPI...AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY.

SW

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
EXTREME...CONFIDENT IN SEVERE THUNDERSTORMS WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
SIGNIFICANT...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF
 75 MPH OR GREATER AND/OR 2 INCH DIAMETER OR LARGER HAIL.
ELEVATED...CONFIDENT IN SEVERE THUNDERSTORMS WITH WINDS GUSTS OF
 60 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.
LIMITED...SEVERE THUNDERSTORMS POSSIBLE WITH WIND GUSTS OF 60
 MPH OR GREATER AND/OR 1 INCH DIAMETER OR LARGER HAIL.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN HOME PAGE...
   WWW.WEATHER.GOV/JAN
STAY AWARE, STAY SAFE NWS JAN BRIEFING PAGE...
   WWW.SRH.NOAA.GOV/JAN/?N=SAFE
FIND NWS JAN ON FACEBOOK...
   WWW.FACEBOOK.COM/NWSJACKSONMS
FOLLOW NWS JAN ON TWITTER...
   @NWSJACKSONMS

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

STORM PREDICTION CENTER (SPC)...
   WWW.SPC.NOAA.GOV/
SPC...MESO ANALYSIS...
   WWW.SPC.NOAA.GOV/EXPER/MESOANALYSIS/NEW/#
SPC...DAY 1 THROUGH 3 OUTLOOKS...
   WWW.SPC.NOAA.GOV/PRODUCTS/OUTLOOK/
SPC...STORM REPORTS...
   WWW.SPC.NOAA.GOV/CLIMO/
NWS JAN CURRENT SVR/TOR WATCHES...
   WWW.SRH.NOAA.GOV/RTIMAGES/JAN/WATCH/TOASVA.PNG

   PLEASE CONVERT ALL WEB ADDRESSES TO LOWER CASE BEFORE ENTERING!

In the hours before

Special weather statement, May 11, 7:34 AM CST, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
834 AM CDT MON MAY 11 2015

MSZ019-025-035-111415-
LEFLORE MS-SUNFLOWER MS-HUMPHREYS MS-
834 AM CDT MON MAY 11 2015

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SUNFLOWER...NORTHERN
HUMPHREYS AND LEFLORE COUNTIES UNTIL 915 AM CDT...

AT 833 AM CDT...METEOROLOGISTS WERE TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR PARCHMAN TO NEAR
ISOLA...AND MOVING EAST AT 40 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
GREENWOOD...INDIANOLA...RULEVILLE...MOORHEAD...ITTA BENA...DREW...
PARCHMAN...SUNFLOWER...INVERNESS...ISOLA...SIDON...MONEY...QUITO...
MINTER CITY...SUNNYSIDE...SWIFTOWN...BLAINE...ROME...SCHLATER AND
MORGAN CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

&&

LAT...LON 3399 9045 3381 9045 3381 9018 3376 9019
      3375 9030 3371 9031 3372 9014 3366 9011
      3347 9011 3342 9017 3333 9017 3337 9032
      3333 9028 3330 9033 3321 9033 3320 9068
      3323 9073 3362 9066 3399 9065
TIME...MOT...LOC 1333Z 261DEG 36KT 3397 9060 3329 9067

EC
Special weather statement, May 11, 11:00 AM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1200 PM CDT MON MAY 11 2015

MSZ060-061-111730-
FRANKLIN MS-ADAMS MS-
1200 PM CDT MON MAY 11 2015

...A STRONG THUNDERSTORM WILL AFFECT WESTERN FRANKLIN AND EAST
CENTRAL ADAMS COUNTIES UNTIL 1230 PM CDT...

AT 1159 AM CDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM
OVER GARDEN CITY...OR 18 MILES SOUTHEAST OF NATCHEZ...MOVING
NORTHEAST AT 35 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF WESTERN FRANKLIN
AND EAST CENTRAL ADAMS COUNTIES...INCLUDING THE FOLLOWING
LOCATIONS...ROXIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HIGH WINDS CAN BRING DOWN TREES AND LARGE LIMBS RESULTING IN SERIOUS
INJURY OR PROPERTY DAMAGE. EXERCISE EXTREME CAUTION WHEN OUTDOORS
DURING SUCH STRONG WINDS...AND BE ESPECIALLY AWARE OF OLDER TREES.

&&

LAT...LON 3135 9115 3135 9121 3137 9122 3136 9126
      3137 9126 3136 9128 3136 9130 3143 9134
      3160 9107 3135 9092 3135 9098 3134 9099
      3135 9102 3134 9103 3133 9106 3134 9107
      3133 9107 3132 9112
TIME...MOT...LOC 1659Z 241DEG 29KT 3137 9116

17

The radar

The Jackson/Brandon,MS radar (KDGX), 91 km away, was scanning. The volume nearest the first event began at 18:40 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lincoln

When
May 11, 12:40 PM CST
Where
Lincoln County, 2.38 mi NNW of East Lincoln
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
31.510, -90.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2015Every state in 2015This day in weather historyWarnings in Mississippi, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 566651.